Kansas, 2016

Damaging Winds in Kansas, April 26, 2016

April 26, 2016 · NWS SGF · 2 events in 2 counties and zones

Isolated severe thunderstorms produced wind damage over southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms produced wind damage over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 26, 6:15 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 26, 6:15 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
715 PM CDT TUE APR 26 2016

.SHORT TERM...(This evening through Wednesday)

Ongoing thunderstorms were becoming more outflow structured across
southwest and south central Missouri this afternoon. This will
lead to further weakening with time, and we may consider
canceling the Severe Thunderstorm Watch early.

The main show will occur tonight as a line of thunderstorms
approaches the Kansas and Missouri state line toward midnight.

We think a few of these storms could become organized, with the
potential for damaging wind gusts and small hail. With 0 to 3 km
shear vectors screaming to the north northeast at 40 to 45 knots,
any northwest to southeast oriented line segments will have the
chance of spinning up some meso-vorts with a tornado risk.
However, it's quite uncertain that any segments will evolve into
this northwest to southeast structure. This is more of a short
term forecast challenge.

Storms are expected to continue through the Highway 65 corridor,
and should weaken as they approach the eastern Ozarks.

Additional storms will possible Wednesday as the main cold front
shifts through southern Missouri during the daytime hours. There
is a severe risk for hail and wind east of Highway 65. All
precipitation should exit the Ozarks Wednesday evening.

.LONG TERM...(Thursday through Tuesday)

A small window of quiet weather is expected Thursday into Friday
with mild temperatures.

The risk for organized storms will ramp up Friday night into
Saturday, as another negatively tilted storm system approaches
from the west.

This system will need to be monitored closely as several
ingredients could come together for an episode of severe
thunderstorms. There doesn't appear to be any potential negatives
for Friday night and Saturday's set up at the moment.

Sunday into Monday the pattern would offer another window of quiet
weather with mild temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 704 PM CDT Tue Apr 26 2016

For the KSGF/KJLN/KBBG tafs: Thunderstorms to the west of the taf
sites will gradually transition to a line or broken line of
storms, moving into the Joplin area toward 04z and Springfield-
Branson area toward 06z-07z. Strong winds are expected with the
line along with ifr visibility with rain/tstms. Low ceilings will
likely occur in the wake of the storms but will be hard to get
precise on the timing this far out.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, Apr 26, 8:04 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT TUE APR 26 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
904 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO APPROACH
THE MISSOURI AND KANSAS STATE LINE AFTER 11 PM. DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD WITH THESE STORMS. IF A LINE
SEGMENT CAN BECOME ORIENTED FROM NORTHWEST TO SOUTHEAST...THEN A
COUPLE OF SHORT LIVED TORNADOES CAN NOT BE RULED OUT. STORMS ARE
EXPECTED TO WEAKEN LATE TONIGHT AS THEY SHIFT EAST OF THE HIGHWAY
65 CORRIDOR. THEREFORE THE BETTER CHANCES FOR SEVERE STORMS WILL
BE WEST OF HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING OVER THE
EASTERN OZARKS WHERE SOME STRONG TO SEVERE STORMS WILL REMAIN
POSSIBLE. IF ENOUGH INSTABILITY CAN REDEVELOP DURING THE
AFTERNOON...ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE
EAST OF HIGHWAY 65 WEDNESDAY AFTERNOON AS A SURFACE FRONT PUSHES
THROUGH.

SEVERE STORMS ARE AGAIN FORECASTED FRIDAY NIGHT THROUGH SATURDAY
AS A STRONG STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
FOR SOUTHEAST KANSAS AND WESTER MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 26, 4:52 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             MANSFIELD               37.11N 92.58W
04/26/2016  M0.88 INCH       WRIGHT             MO   LAW ENFORCEMENT

&&

BURCHFIELD
Special weather statement, Apr 26, 6:14 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE APR 26 2016

MOZ082-097-270100-
TEXAS MO-HOWELL MO-
714 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWELL AND SOUTHEASTERN
TEXAS COUNTIES UNTIL 800 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CABOOL...OR 7 MILES NORTHWEST OF WILLOW SPRINGS...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MOUNTAIN VIEW...                  WILLOW SPRINGS...
CABOOL...                         SUMMERSVILLE...
CLEAR SPRINGS...                  ARROLL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3698 9209 3705 9209 3705 9214 3717 9213
      3721 9166 3692 9166
TIME...MOT...LOC 0014Z 271DEG 19KT 3708 9204

FRYE
Special weather statement, Apr 26, 9:53 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT TUE APR 26 2016

KSZ073-270445-
BOURBON KS-
1053 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOURBON COUNTY UNTIL
1145 PM CDT...

AT 1052 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLUE MOUND...OR 15 MILES SOUTHWEST OF MOUND CITY...MOVING NORTH
AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MAPLETON...                       XENIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS.

LAT...LON 3804 9486 3803 9486 3789 9495 3792 9508
      3804 9508
TIME...MOT...LOC 0352Z 198DEG 14KT 3799 9503

FRYE

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 26, 10:51 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
88 kt (101 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.840

Estimated 100 mph winds uprooted and snapped numerous trees, destroyed a large metal machine building and damaged several others buildings in Girard. Winds diminished but continued to intermittently down trees and limbs from Girard into the Mulberry area.

Thunderstorm Wind, Cherokee

When
April 26, 11:16 PM CST
Where
Cherokee County, 0.69 mi S of Riverton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.070, -94.700

A carport was blown apart and siding blown off a house near Riverton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623296, 623297.